Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

192 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Noticed clear fluid discharge from nipples. Taking methadone. What is the cause?

Answered by
Dr.
Dr. Shehzad Topiwala

Endocrinologist

Practicing since :2001

Answered : 1663 Questions

default
Posted on Mon, 9 Dec 2013 in Thyroid Problem and Hormonal Problems
Question: Hello doctors. Im a 25 year old male. First of all let me say that im a bit of a hypochondriac. Im also on a methadone treatment plan. Highest dose was 55mg but am down to 13mg and going down. Ive been an addict for approximately 5 years. Approximately 8 months ago i noticed that after eating a large meal i would get a sort of sharp pain under my left nipple. This has stopped. It did catch my attention though, being a health worrier. I could leave my nipples alone. I would squeeze them and rub and eventually a clear fluid was released. Really worried me. And approximately 2 months ago i was rubbing my right nipple, and a white fluid came out. I was wondering if this could be from the constant touching of both nipples, and possibly because im on methadone which can lower testosterone. Ive tried leaving them alone but sometimes i feel what feels like a wetness on my nipples so i feel the need to check. Any thoughts?
doctor
Answered by Dr. Shehzad Topiwala 25 minutes later
Brief Answer: Galactorrhea Detailed Answer: Galactorrhea is the medical term for milk-like discharge from the breast and is obviously considered abnormal unless it occurs in a nursing mother. This merits thorough evaluation. Sometimes a high prolactin level in the blood can cause this to happen. You are correct in knowing that methadone can lower testosterone but that alone cannot cause galactorrhea. However, occasionally methadone may cause an elevation of prolactin levels and consequently lead to the problem you are experiencing. A blood test for prolactin is in order in addition to a systematic evaluation by an endocrinologist, who will assess the thyroid as well medication history.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shehzad Topiwala 6 minutes later
Ok. This milk like discharge only happened one time which was approximately 2 months ago. I mentioned that from time to time i feel a wet sensation on my nipples but when i check they are dry. Strange! I get this sensation on other parts of my body as well my back and legs. Does galactoreah happen constantly or would this one time thing be considered that as well?
doctor
Answered by Dr. Shehzad Topiwala 11 minutes later
Brief Answer: Still qualifies Detailed Answer: Yes even a one time occurrence is worthy of investigation.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Shehzad Topiwala 12 minutes later
Ive done some research on galactorreah and it says that constant coctact with the nipples can actually cause this in both men and women. Wondering because for quite a while i was squeezing and rubbing them to see if anything would be expressed and thats when that whitish fluid was expressed. This just causes me great concern being a man, makes me feel real wierd. I know galactorreah can be the result of underlying conditions. Can it also be the result of something minor, such as me constantly rubbing and squeezing?
doctor
Answered by Dr. Shehzad Topiwala 9 minutes later
Brief Answer: Unlikely Detailed Answer: I strongly recommend a comprehensive evaluation
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,  
Medical Topics

Recent questions on  Methadone

doctor1 MD

I am 23 I just lost my health insurance because I was covered by my dad due to age. Any way I have these red and light brown dots that first started around my ankles almost look like freckles.I thought it would just go away.I ve noticed in the last couple of wreaks that I have more and they have spread to the top of my feet.the only medication I m on is methadone which I ve bin on for two years.I have bin diagnosed with hep c. What is your best advice?

doctor1 MD

tested positive for hep-c,no antibodies for hep-b..have diverticulitis,back surgery w/orif+fusion(methadone,dilaudid,valium for pain by specialist)..have had polyps both vagina+colon,ectopic rupture-resulting:no children..am now 59,finished menopause..24 hr caregiver for my whlchr.bound husband,am very stressed,exhausted+now am nauseous,bloated,gas-filled,am vomiting stringy mucous,tongue is yellow coated..constipation w/hemmorhoids,blood+pus in stool..feeling overall sicker than I ever have,short-tempered,can t sleep,anxious..guess that s about it..don t have the time to see numerous drs. for myself now,concentrating on husband whose renal function has dropped to 26%,diabetic on insulin,etc...actually now that I typed this I realize I either make the time or don t..sorry for wasting yours

doctor1 MD

my husband has been taking methadone for years for peripheral neuropathy..he has only taken 10 mg. per day..he has gotten off but has experienced sleep problems for awhile and feels crawling sensations in his right arm and right leg...could this be part of withdrawal or could it be something else?

doctor1 MD

Hi Doctor, I am nisha. My husband is not feeling well. he is 31 years old and he is having swelling in both legs (foot) without any pain and all the tests are normal (Sugar, BP, Urea and Vascular scan-Venous doppler scan). Doctor s said that it was filarial lymphedema. and also he is having breathing problem. even he is not able to sleep properly. and he is having pain in his upper stomach part feeling like something hard in his stomach. please advice whether its curable.what type of physician should I have to contact for this type of issues.

doctor1 MD

I'm a 76-year-old female with thinning hair. I used 5% minoxidil for a year and had hair regrowth with no side effects. I suddenly got large red stinging patches in places across my face. Stopped using minoxidil 2 months ago but the patches recur...

doctor1 MD

My husband, 83, has had dementia ( primary progressive aphasia ) for 13 years. After bout w/pheumonia almost six months ago, I was advised to keep him in bed. Although he hasn't developed pressure sores/skin problems, he quickly became much...

doctor1 MD

I recently stopped taking Methadone (Aug 19) as per my Dr. He helped me slowly get off and I appreciate it so much. I have fibromyalgia and have been on Hydrocodone/ Acetaminophen 10/325 for over 15 yrs. My problem is that this dosage is no longer...